Alert archive / North Carolina / Gale Watches in 2021

Gale Watch 1, NWS Wilmington, NC

March 18, 2021

NWS Wilmington, NC issued this gale watch at Mar 18, 2021, 3:54 PM EDT. It took effect at Mar 19, 2021, 5:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 18, 2021, 3:54 PM EDT (19:54 UTC)
In effect from
Mar 19, 2021, 5:00 PM EDT
Expired
Mar 19, 2021, 3:28 AM EDT
In force
Issued by
NWS Wilmington, NC

The text

As transmitted.

735 
WHUS72 KILM 181954
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
354 PM EDT Thu Mar 18 2021

AMZ250-252-190400-
/O.EXT.KILM.SC.Y.0024.000000T0000Z-210319T2100Z/
/O.NEW.KILM.GL.A.0001.210319T2100Z-210321T0700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
354 PM EDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, south-southwest 20 to 25 kt
  this evening into tonight. Friday, west to northwest winds 15 to
  20 kt. Seas will peak in the 6 to 9 foot range tonight and again
  Saturday into Sunday.. For the Gale Watch, northeast winds 20 to
  30 kt with gusts up to 35 kt Friday night through Saturday and 
  seas 6 to 9 ft possible.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...For the Small Craft Advisory, until 5 PM EDT Friday. 
  For the Gale Watch, from Friday afternoon through late 
  Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

AMZ254-256-190400-
/O.CON.KILM.SC.Y.0024.000000T0000Z-210321T0700Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
354 PM EDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT SUNDAY...

* WHAT...South-southwest 20 to 25 kt this evening into tonight.
  Friday, west to northwest 15 to 20 kt becoming north 25 kt with
  gusts up to 30 kt Friday night through Saturday. Seas will peak
  in the 6 to 9 foot range tonight and again Saturday into Sunday.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 11 AM this morning to 3 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
531 
WHUS72 KILM 190135
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
935 PM EDT Thu Mar 18 2021

AMZ250-252-191100-
/O.CON.KILM.SC.Y.0024.000000T0000Z-210319T2100Z/
/O.CON.KILM.GL.A.0001.210319T2100Z-210321T0700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
935 PM EDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, southwest to west winds 15
  to 25 kt with gusts up to 30 kt and seas 4 to 7 ft. For the 
  Gale Watch, northeast winds 20 to 30 kt with gusts up to 35 kt 
  and seas 6 to 9 ft possible.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...For the Small Craft Advisory, until 5 PM EDT Friday. 
  For the Gale Watch, from Friday afternoon through late 
  Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

AMZ254-256-191100-
/O.CON.KILM.SC.Y.0024.000000T0000Z-210321T0700Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
935 PM EDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT SUNDAY...

* WHAT...Southwest to west winds 20 to 25 kt tonight. Friday, 
  west to northwest 15 to 20 kt becoming north 25 kt with gusts up
  to 30 kt Friday night through Saturday. Seas will peak in the 6
  to 9 foot range tonight and again Saturday into Sunday.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...Until 3 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
416 
WHUS72 KILM 190728
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
328 AM EDT Fri Mar 19 2021

AMZ250-252-191530-
/O.EXT.KILM.SC.Y.0024.000000T0000Z-210319T1900Z/
/O.UPG.KILM.GL.A.0001.210319T2100Z-210321T0700Z/
/O.NEW.KILM.GL.W.0004.210319T1900Z-210321T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
328 AM EDT Fri Mar 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM EDT
SUNDAY...

* WHAT...For the Gale Warning, northeast winds 20 to 30 kt with
  gusts up to 35 to 40 kt and seas 6 to 10 ft expected. For the
  Small Craft Advisory, west winds 20 to 30 kt with gusts up to 35
  kt becoming north at the same speeds. Seas 4 to 7 ft.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...For the Gale Warning, from 3 PM this afternoon to 6 AM 
  EDT Sunday. For the Small Craft Advisory, until 3 PM EDT this 
  afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ254-256-191530-
/O.EXT.KILM.SC.Y.0024.000000T0000Z-210319T2200Z/
/O.NEW.KILM.GL.W.0004.210319T2200Z-210321T1000Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
328 AM EDT Fri Mar 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
SUNDAY...

* WHAT...For the Gale Warning, northeast winds 20 to 30 kt with
  gusts up to 35 kt and seas 5 to 8 ft expected. For the Small
  Craft Advisory, west to northwest winds 15 to 25 kt with gusts
  up to 30 kt becoming north at the same speeds. Seas 4 to 7 ft.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...For the Gale Warning, from 6 PM this evening to 6 AM 
  EDT Sunday. For the Small Craft Advisory, until 6 PM EDT this 
  evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

dch

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this gale watch went out at Mar 18, 12:47 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 18, 12:47 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1247 PM EDT Thu Mar 18 2021

.SYNOPSIS...
A warm front will lift north of the area this morning. This will
result in temperatures warming into the 70s today with gusty
southerly winds. A strong cold front will approach from the west this
afternoon and push off the Carolina Coasts tonight. The threat of
severe thunderstorms ahead of the cold front will run from early
this afternoon into the early evening. A secondary cold front will
drop across the area during Fri followed by gusty northerly winds
as high pressure builds in for the weekend. Expect unseasonably cool
weather into early next week.

&&

.UPDATE...
Fog and low stratus has mixed out across the area, with the
exception of lingering sea fog at CRE. SPC has removed the
Moderate risk area from the outlook, as threat of widespread
severe weather has lessened. Our area DOES remain in an Enhanced
risk, and possibility of scattered to numerous strong to severe
storms remains for this afternoon and evening. Abundant high
clouds and low clouds has hindered isolated storms from
developing across Cape Fear. Storms still forecasted to move
across from around 2pm through 8-9 pm.

&&

.NEAR TERM /THROUGH FRIDAY/...
The 5H ridge axis will slide east of the FA early this morning
as the positively tilted 5H trof, closing off at times,
approaches from the west. This will allow flow in the low levels
to finally lift the pesky warm front north of the remaining FA
this morning. This will end the threat of wedge like conditions,
ie. fog and low stratus. This already starting  across the ILM
CWA. Temps will either hold steady or slowly rise during the
remaining pre-dawn Thu hrs. Some patchy light rain closer to the
warm front otherwise no pcpn thru daybreak Thu.

A few models indicate possible strong/severe discrete tstorms
across the FA once insolation commences later this morning. This
activity will occur well ahead of the thunderstorms associated
with the approaching cold front. These tstorms, only if enough
destabilization occurs, could produce severe parameters. The
latest briefing issued identifies this possibility. Otherwise,
the main strong to severe tstorm threat will occur within a
swath ahead of the west to east moving cold front. Looking at
from midday and ending early this evening as the primary svr wx
threat time-line. The amount of Instability will be key with all
other kinematic dynamics quite favorable for strong to severe
tstorms, ie. as outlined by the latest SPC continuing to
illustrate Moderate SVR Tstorms across the FA this aftn.
Max temps will reach the widespread 70s today except 65 to 70 at
the beaches due to SSTs in the 50s.

After the CFP, the SVR WX threat will end with just a short
period of residual showers. A secondary trof/cold front pushes
across around midnight followed by decent drying and CAA. The
positively tilted 5H trof will swing across the FA Fri, with a
tertiary trof or better yet cold front, poised to sweep across
the FA and off the Carolina Coasts Fri aftn. The best CAA will
occur after this CFP however will have to deal with post frontal
cloudiness Fri aftn due to enough moisture between sfc and
700 mb to  produce stratocu/altocu. Friday will be a blustery
cool day with temps holding in the 50s, 10 to 15 degrees below
normal.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
H5 trough axis will linger across the area through the short term
period and may produce widely scattered showers across part of
the forecast area, more-so Saturday and Saturday evening.
Meanwhile, a strong wedge is expected to develop and it will
result in below normal temperatures Saturday with highs only in
the lower to mid 50s (normally upper 60s to around 70).

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Heights will gradually increase during Monday as a mid/upper
ridge axis shifts across the Eastern United States. This
feature will persist into Tuesday, but give ground to an
amplifying mid/upper trough across the Plains states during this
time. If this pans out then increasing divergence aloft would
support the return of showers Wednesday while temperatures would
trend warmer through the first part of the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Sea fog at the Myrtles should break up shortly after TAF issuance.
Convection may not be a widespread and strong as previous thought,
but left some TEMPO groups for some strong winds through 23Z. Most
of the convection will be over by 00Z, with improving conditions.

Extended Outlook...Breezy and gusty winds continue through the
weekend with rain possible near the coast.

&&

.MARINE...
Through Friday...
SCA conditions, southerly winds 15 to 25 kt with g30 kt, to
develop by mid to late this morning as the sfc pg tightens in
the wake of the warm front lifting north, and the approaching
cold front that will be oriented N-S across the western
Carolinas around the noon hour. The cold front will race to the
East at a good clip and push across the SC Waters around dusk,
and across the NC Waters and offshore by mid-evening. The sfc
pg will remain tightened after the CFP, with this continuing
thru Fri. Later tonight and Fri, a couple of sfc trofs will push
across the waters. One will occur during the pre-dawn Fri hrs
that will further veer the winds to the W-NW at SCA speeds, and
the next 1 during Fri aftn which will veer the winds to
northerly. This last 1 will be accompanied by a decent cold
surge and when combined with the tightened sfc pg, wind
speeds/gusts may approach Gale Force. May need atleast a Gale
Watch at subsequent forecasts.

Friday Night through Monday...
A ridge of high pressure will build across the Carolinas
maintaining strong N-NEly flow across the coastal waters Friday
night. This fetch will remain in place through the weekend into
early next week supporting a prolonged period of Small Craft
conditions with possible gusts to gale force. Rough seas are
expected as well given this fetch. Widely scattered to scattered
showers are also possible across the waters, especially Sunday
into Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 3 AM EDT Sunday for AMZ250-252-254-
     256.

&&

SYNOPSIS...DCH
UPDATE...VAO
NEAR TERM...DCH/VAO
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...43
MARINE...DCH/SRP
Hazardous weather outlook, Mar 18, 3:48 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
348 PM EDT Thu Mar 18 2021

AMZ250-252-192000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
348 PM EDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY
NIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

Gale force gusts are possible late Friday into Saturday.
Small Craft Advisory conditions likely to continue through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-192000-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
348 PM EDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions likely to continue through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>107-109-110-SCZ017-023-024-032-033-039-054>056-
058-059-192000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
348 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible through early this evening with
damaging wind gusts and isolated tornadoes the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-192000-
Coastal New Hanover-
348 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible through early this evening with
damaging wind gusts and isolated tornadoes the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High surf may develop late Saturday through Monday due to prolonged
NE fetch, and may lead to coastal impacts for New Hanover County
beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 5:00 PM EDTSpecial Marine WarningILM45 min
Mar 18, 5:44 PM EDTSpecial Marine WarningILM46 min
Mar 18, 5:49 PM EDTSpecial Marine WarningILM41 min
Mar 18, 6:25 PM EDTSpecial Marine WarningILM50 min
Mar 18, 7:02 PM EDTSpecial Marine WarningILM28 min
Mar 18, 7:32 PM EDTSpecial Marine WarningILM28 min
Mar 18, 7:45 PM EDTSpecial Marine WarningILM30 min
Mar 18, 7:15 PM EDTSpecial Weather StatementILMMarlboro30 min

Nearby

Gale Watches in North Carolina, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.